High Wind, Onondaga
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Onondaga forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
An intense storm system tracked across the eastern Great Lakes region during the early morning hours of the 4th and then down the Saint Lawrence River Valley during the day and evening of the 4th. Strong winds behind this system spread across a large part of northern and western New York State including the Finger Lakes region of upstate New York from the late morning into the early evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An intense storm system tracked across the eastern Great Lakes region during the early morning hours of the 4th and then down the Saint Lawrence River Valley during the day and evening of the 4th. Strong winds behind this system spread across a large part of northern and western New York State including the Finger Lakes region of upstate New York from the late morning into the early evening. Numerous locations had wind gusts approaching 60 mph with trees and wires down in many locations. A church suffered some roof damage in the Greater Syracuse area. The wind gusts peaked during the late afternoon hours of the 4th before subsiding after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 4, 9:11 AM EST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
1011 AM EDT Wed Apr 4 2018
.SYNOPSIS...
Morning showers will end by midday, as a pronounced cold front
sweeps across the area. Very strong, gusty winds are
anticipated, this afternoon and evening. Some power outages can
be expected. Thursday will be colder, with a few flurries.
Another disturbance will bring some light snow, Thursday night
into Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
1000 am update...
No significant changes made to the forecast. Still expecting
winds to increase this afternoon and evening with gusts up to or
exceeding 50 mph. Already seeing strong gusts in western NY with
numerous trees being reported down. Strongest winds still
anticipated across the Finger Lakes and into the Mohawk
valley/Tug Hill area. Winds forecast to slowly diminish late
this evening and through the overnight hours...although will
still remain breezy through the night with temperatures dropping
into the upper 20s and lower 30s.
415 am update... The main story this period will be the strong
winds this afternoon and evening.
Early this morning, a cold front was near the OH/PA line and
over eastern Lake Erie/southern Ontario, moving quickly
eastward. It will enter our western zones by 8-9 am, and should
be east of our entire forecast area before noon. Occasional
showers will continue ahead of the front, with an isolated
rumble of thunder possible. Temperatures will be mild this
morning, mostly in the 40s and 50s, but will fall this afternoon
in the cold advection regime. Behind the front, the air mass
quickly dries out as well, with showers coming to an end.
Now, back to the winds. Model guidance continues to support the
idea of very strong, gusty W-SW winds, post-frontal passage,
this afternoon and early evening. Although the best isallobaric
forcing and strongest environment flow still looks to occur
across CNY (and especially our northern zones), there was enough
evidence of 50-60 mph gusts (particularly over the higher
terrain) to expand High Wind Warnings. Warnings now cover all of
CNY and NEPA, ending later this evening (midnight EDT).
Especially across our northern zones (Yates, Seneca, southern
Cayuga, Onondaga, Madison, and Oneida), the impact could be
high, with gusts of 60-65 mph expected. A number of power
outages seem likely. For more details, see our latest hazard
briefing from our web site.
Although the incoming air mass later tonight and Thursday will
be quite chilly for early April, it's also fairly dry, which
will help mute the response off Lake Ontario. Lake enhanced snow
showers could bring an inch or so of accumulation locally across
our northern zones later tonight into early Thursday. Other than
a few flurries, Thursday afternoon will be largely dry. As
mentioned earlier, though, it will be cold, with highs only in
the 30s-near 40.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
A fast moving, clipper like system will approach the area late
Thursday night into Friday. The latest guidance has shifted
south with the track of the surface low...and now brings it from
near Milwaukee Thursday evening to just south of Buffalo NY
Friday morning, then near Glens Falls NY Friday afternoon. With
ample late season cold air in place (temps in the 20s to near 30
overnight), precipitation should begin as a period of light to
moderate snow across all of Central NY and NE PA after 2 AM
Friday morning. If this current track holds, the snow should
begin to mix with rain over the Wyoming Valley northward into
the valleys of the Central Southern Tier of NY by late Friday
morning...but not before widespread 1 to 2 inches of snow
accumulates. The higher terrain of Central NY, especially the
Western Catskills could hold onto a mix of snow and rain
through much of the day Friday, with additional light accumulations
possible. Snow totals in the higher elevations of Central NY
look to range from 2 to 4 inches with this system. Meanwhile,
it seems the lower elevations in our forecast area changeover
to scattered rain showers Friday afternoon as high temps reach
into the 40s. Once the center of the low pressure system passed
by to the east late Friday afternoon/evening, strong cold air
advection begins once again over the region.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Same old story with a broad upper trough over the eastern third
of the U.S. and a stream of short waves racing through in the
fast flow.
Friday night will see scattered snow showers and flurries, which
could be lake enhanced under a cold west-northwest flow pattern.
Strong southern stream storm is expected to pass just to the
south of the area on Saturday spreading snow in areas that
rarely see such events in April (southern PA, NJ, MD). Some
light snow could scrape southern Luzerne, Lackawanna and Pike
counties from this system...but at this time any accumulation
looks very limited. Further north, scattered lake enhanced snow
showers and flurries continue in Central NY as a reinforcing
shot of cold Canadian air arrives. Low temperatures plunge into
the 10s and 20s Saturday night.
Cold, winter like weather with flurries and scattered lake
effect snow showers continue into the day on Sunday. High
temperatures only reach the 30s and perhaps lower 40s in the
valleys of NE PA.
Brief surface and upper level ridging builds into the area
Sunday night, which should allow for dry weather across the
entire area. Very cold temperatures for this time of year
persist, as lows drop back into the 20s.
Latest guidance still has significant differences for early next
week. The GFS is somewhat of an outlier, bringing precipitation
(mainly snow) quickly into the area on Monday. Meanwhile, the
latest Canadian-NH and ECMWF have the precip falling apart as
it moves into the ridge on Monday. Guidance is hinting at the
potential for a slow moving, coastal type system on Tuesday
and/or Wednesday of next week as yet another deep upper level
trough moves through. Still way too much uncertainly for
specifics at this time. For now, indicated a chance of snow/rain
for much of the forecast area during this time period to cover
this potential.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
12z update... Showery conditions, with mostly MVFR-fuel
alternate restrictions, will be with us this morning, until
frontal passage. KBGM may continue to see IFR-below alternate
ceilings.
After frontal passage (14-16z), conditions should improve
rapidly to VFR. The big story, though, will be the winds. W-SW
winds will increase dramatically, with widespread 40-50 kt gusts
into the early evening. Winds will slowly diminish, after
02-03z Thursday. Also, there may be some light snow
showers/flurries, especially at KSYR/KRME.
Outlook...
Thursday and Friday...Occasional restrictions are foreseen, in
snow showers, or even a period of light snow.
Saturday-Sunday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until midnight EDT tonight for PAZ038>040-
043-044-047-048-072.
NY...High Wind Warning until midnight EDT tonight for NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...MLJ
NEAR TERM...BJT/MLJ
SHORT TERM...DGM/MJM
LONG TERM...DGM/MJM
AVIATION...MLJ/RRMHazardous Weather Outlook National Weather Service Binghamton NY 456 AM EDT Wed Apr 4 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-050900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 456 AM EDT Wed Apr 4 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jurewicz
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753424, 753426, 753427, 753428, 753429.